Highlights of SADS meeting to discuss QT syndrome
In recent years, a number of high-profile drugs have been flagged as potential contributors to the life-threatening disorder known as long QT syndrome (LQTS). This abnormality of the heart's electrical system is due to defects in the heart muscle cell structures called ion channels. In May 2003, fluconazole (Diflucan, Pfizer) was the latest drug to be added to that list, but three otherszolmitriptan (Zomig, AstraZeneca), sumatriptan (Imitrex, GlaxoSmith-Kline), and naratriptan (Amerge, GlaxoSmithKline)were removed. So reported the Arizona Center for Education & Research on Therapeutics (CERT), which compiles, maintains, and updates the QT drug registry, a listing of drugs known to either induce or be associated with LQTS. The independent Tucson-based academic center includes pharmacists, physicians, and scientists who study ways to reduce adverse drug interactions and improve therapeutic outcomes.
LQTS may be inherited, acquired, or drug-induced. The acquired form of LQTS may be brought on by such conditions as stroke or heart disease, but the majority of cases are drug-induced. Regardless of how a patient develops the disorder, the effects are all the same: The flow of potassium ions out of the potassium channels is slowed, thereby prolonging the QT interval and creating an arrhythmia, also known as torsade de pointes (TdP). The QT interval refers to an interval measured on electrocardiogram readings.
TdP may lead to sudden loss of consciousness, or syncope, or even sudden cardiac death. The frequency of occurrence of this disorder is unknown. It may, however, be a common cause of as many as 3,000 to 4,000 sudden and unexplained death in children and young adults annually in the United States, according to the Sudden Arrhythmia Death Syndromes (SADS) Foundation, a nonprofit Salt Lake City-based organization created to heighten awareness of this disorder.
It is well documented that exposure to certain drugs prolongs the QT interval and predisposes patients to ventricular arrhythmias. However, while there are several known drugs that can induce LQTS by hindering the flow of potassium, not all patients taking QT-prolonging drugs acquire LQTS. They are referred to as silent carriers, making identifying those with LQTS much more difficult, according to cardiologist Robert Campbell, M.D., chief medical officer of the Sibley Heart Center at Children's Healthcare of Atlanta. Campbell spoke at the recent SADS second annual international conference in Atlanta.
The list of drugs associated with LQTS can be found at www.torsades.org, www.qtdrugs.org, or via a link from the SADS Web site at www.sads.org. The original list was based on whether prolonged QT or TdP was listed in the drug labeling approved by the Food & Drug Administration.
However, after the data were compiled, clinicians discovered that the list had two problems: Some drugs were not included on the list, despite known risks, and it was hard to determine the severity or level of risk associated with the listed drugs. Some drugs have clearly documented scientific studies to substantiate the risk, while others might have only a report of prolonged QT associated with an overdose. Therefore, drugs are now reported in four categories, and each drug in each of the four lists has a relative risk of inducing TdP or prolonged QT:
Drug list 1: Drugs that are generally accepted by authorities to have a risk of causing TdP
Drug list 2: Drugs that in some reports may be associated with TdP but at this time lack substantial evidence for causing TdP
Drug list 3: Drugs to be avoided for use in patients with diagnosed or suspected congenital LQTS (drugs on lists 1 and 2 are also included here)
Drug list 4: Drugs that in some reports have been weakly associated with TdP but, used in usual dosages, are unlikely to be a risk for TdP
The latest drug to be added to this list, fluconazole, falls into the fourth category.
Drugs are constantly being evaluated for inclusion in the QT registry. The process involves evaluating the drug label, researching the literature, and searching the FDA adverse-events reporting system database for reported cases of prolonged QT and/or TdP.
"This is a difficult disease with a difficult diagnosis," noted Campbell. The best defense for pharmacists is to be aware of the resources available to alert them of this potentially deadly disorder, he told Drug Topics. In addition to becoming aware of organizations such as SADS and the Arizona CERT registry, Campbell suggested that another strong precaution in avoiding these potentially deadly prescription combinations is an electronic medical record or order entry system.
"I look to [pharmacists] as being a final checklist in this system. If I've written a prescription for an antiarrhythmic drug, and the pediatrician's written one for erythromycin and Benadryl, and someone else has written one for an asthma drug for the same patient, the pharmacist is the only one who knows that this is a potentially lethal cocktail that has been prescribed," Campbell said.
More information on LQTS and drug interactions can be found at the Web sites mentioned above. Pharmacists may register on the sites to receive updates on drugs that are added to or removed from the lists as well as the latest research regarding drug interactions and LQTS and TdP.
Leah Perry. Drugs linked to QT syndrome now grouped by risk level.
Dec. 8, 2003;147:37.